Some OTC cold meds cause serious adverse effects

The New York Times reports that according to a correspondence published in the New England Journal of Medicine, “some widely used over-the-counter cold and flu medicines may be exposing patients to unexpectedly high amounts of one ingredient, revealing a lapse in regulations and perhaps raising safety concerns.”

HealthDay explains that OTC “remedies that combine two common ingredients – phenylephrine and acetaminophen – might cause serious side effects such as high blood pressure, dizziness and tremors.”

The correspondence reveals that when phenylephrine, the replacement for pseudoephedrine in many OTC medicines, “is combined with acetaminophen, blood levels of phenylephrine rise to four times higher than when the same amount of phenylephrine is used alone.”

The Food and Drug Administration “is aware of the problem, but agency spokeswoman Andrea Fischer said it has limited ability to regulate.” Researchers report, however, that ibuprofen appears not to cause adverse side effects in combination with phenylephrine.

The bottom line? For now, avoid sinus or cold medications that contain phenylephrine and acetaminophen.

Enter your email to subscribe to Dr. Walt's blogs.

You have successfully subscribed to the newsletter

There was an error while trying to send your request. Please try again.

Dr. Walt Larimore will use the information you provide on this form to be in touch with you and to provide updates and marketing.